Maryland, 2014

Damaging Winds in Maryland, August 31, 2014

August 31, 2014 · NWS LWX · 4 events in 1 county or zone

A lee trough developed across the Mid-Atlantic that led to the development of showers and thunderstorms. The atmosphere was unstable and scattered storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$500
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A lee trough developed across the Mid-Atlantic that led to the development of showers and thunderstorms. The atmosphere was unstable and scattered storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 2:29 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 31, 2:29 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SUN AUG 31 2014

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL PERSIST THROUGH TUESDAY WITH AN ACTIVE
PATTERN FOR THE EASTERN SEABOARD. A WEAK COLD FRONT WILL CROSS THE
AREA TUESDAY NIGHT...FOLLOWED BY HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AREA BETWEEN I-81 AND THE BAY HAS RECEIVED PLENTY OF INSOLATION
TODAY...WHICH SUPPORTS THE DVLPMNT OF LEE TROFFING EVIDENT IN LTST
SFC ANALY. OTRW...THE NEAREST SYNOP FEATURE IS A WK CDFNT IN THE
ST LAWR VLY SWWD TO DTW. A BKN LINE OF SHRA/TSRA HAS DVLPD ALONG
THE DIFFERENTIAL HEATING BNDRY...FM FDK-OKV-HIGHLAND CO VA. ADDTL
TSRA CAN BE FOUND JUST OVER THE SUSQ RIVER IN CECIL CO.

MESO ANALY SUGGESTS A RIBBON OF MUCAPE AOA 2000 J/KG AND EFFECTIVE
BULK SHEAR ALONG AND JUST E OF THE AREA WHERE STORMS FORMING.
THEREFORE...SEE NO REASON WHY DVLPMNT WONT CONTINUE. HRRR HAS BEEN
PERFORMING RATHER WELL THUS FAR TDA. IT SUGGESTS THAT PCPN WL CONT
TO FILL IN AS AREA HEADS TWD I-95 BY 20-22Z. FCST IS BASED ON THIS
SCENARIO.

THERES ENUF CAPE AND SHEAR FOR ORGANIZATION TO OCCUR. THUS FAR
THATS FAILED TO HPPN...LKLY DUE TO WK MID LVL LAPSE RATES. IF WE
CAN OVERCOME THE ISSUES IN THE MID LVLS...THEN THE MOST LKLY
THREAT WUD COME FROM WET MICROBURSTS. IN ADDITION...PWAT NEAR 2
INCHES WUD SUPPORT HVY RAINERS.

THE TAIL OF A PVA LOBE WL CROSS THE AREA BTWN 00-06Z. HV HELD ONTO
LKLY OR HIER POPS ALL AREAS XCPT FOR CHO-EZF-NHK DUE TO THIS ADDED
SUPPORT. ONCE WE GET TOO MUCH LATER THAN THAT...WE WL LOSE OUR
HEATING...AND XPCT A DOWNWARD TREND TO THE STORMS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
WL STILL HV LEE TROF AND AN UNSTBL AMS MON. HWVR...FORCING FOR
PCPN WL BE LACKING. STILL XPCT SCT STORM DVLPMNT DURING THE
MIDDAY...WHICH WL BE DROPPING INTO THE LEE TROF DURING THE AFTN.

THE RELATIVE LACK OF ACTIVITY AND CLEARING SKIES FROM WEST-TO-
EAST WILL ALLOW TEMPS TO CLIMB BACK INTO THE U80S AND SOME L90S
FOR THE AREA ON MON AFTN...W/ DEWPOINTS STANDING PAT IN THE
U60S/L70S - ANOTHER MUGGY DAY FOR THE AREA.

WEAK RIDGING CROSSES THE CENTRAL MID-ATLANTIC MONDAY NIGHT INTO
TUESDAY...MAKING FOR A REPRIEVE IN THUNDERSTORMS FOR 12-18 HRS. WITH
THE BERMUDA HIGH IN PLACE...EXPECT TUESDAY TO HAVE THE HIGHEST
TEMPERATURE DAY SINCE JULY. MAX TEMPS LOW TO MID 90S ACROSS LOWER
ELEVATIONS.

THE NEXT COLD FRONT APPROACHES LATE TUESDAY AND CROSSES THAT NIGHT.
WITH PLENTY OF ENERGY FROM THE HOT DAY...EXPECT AT LEAST ISOLATED
SEVERE WEATHER...PARTICULAR FOR WRN ZONES THAT ARE PROGGED TO GET
THE EVENING ACTIVITY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE OVER THE CWA WILL MOVE OFFSHORE ALLOWING A COLD FRONT
FROM THE WEST TO ENTER THE CWA FRIDAY. ALTHOUGH PVA IS WEAK...
STALLED BOUNDARY AND MOISTURE WILL SUPPLY ACTIVE WEATHER INTO THE
WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS ACRS THE TERMINALS TAFTN. SCTD-NMRS SHRA/TSRA HV DVLPD E
OF MRB BUT W OF THE REST OF THE AIRFIELDS. DUE TO XPCTD CVRG AND
TRACKABLE FEATURES...TAFS NOW HV EXPLICIT THUNDER MENTION. IN
ADDITION...HV TEMPO FOR MOST LKLY TIME FRAME...22Z-02Z. HV MVFR
VSBY AND G30 KT. IF FULL CNVCTV DVLPMNT REALIZED AND AN AIRFIELD
TAKES A DIRECT HIT...IFR FLGT CONDS AND HIER GUSTS PSBL.

SLY WINDS WILL PERSIST INTO MON...ALONG W/ A FEW HIT/MISS SHOWERS
AS WELL THRU MON EVE.

BRIEF HIGH PRESSURE/VFR TUESDAY ON A HOT DAY (MAX TEMPS IN THE MID
90S). SCATTERED STRONG THUNDERSTORMS TUESDAY NIGHT AS A WEAK COLD
FRONT CROSSES THE REGION. HIGH PRESSURE/VFR OUTSIDE OF POTENTIAL
MORNING FOG MID TO LATE WEEK.

&&

.MARINE...
SLY FLOW ACRS THE MARINE AREA SUN-MON. MDL SNDGS DEPICT G20 KT
PSBL TAFTN...WHICH BEING FULLY REALIZED ATTM. HV RAISED SCA INTO
THE EVNG ALL WATERS. SLY FLOW PTTN CONTS INTO MON...BUT WNDS SHUD
BE LIGHTER.

SUB SCA SWLY FLOW MONDAY NIGHT THROUGH TUESDAY. WEAK COLD FRONT
BRINGS WLY FLOW LATE TUESDAY NIGHT THROUGH WEDNESDAY. HIGH PRESSURE
OVERHEAD WEDNESDAY NIGHT AND THURSDAY.

&&

.TIDES/COASTAL FLOODING...
DEPARTURES ON THE UPR TIDAL POTOMAC RIVER AND MOST OF THE BAY
STILL HOVERING AROUND 1 FT. LWTV2/SLIM2 STILL ONLY 3/4 FT ABOVE
NORMAL. A GOOD SLY FLOW CONTS ON THE WATERS...SO DO NOT ANTICIPATE
DEPARTURES TO DECREASE MUCH TNGT. BASED ON THESE TRENDS...
ANNAPOLIS WL EXCEED MINOR CRITERIA...AND SVRL OTHER SITES WL REACH
CAUTION STAGE. HV ISSUED COASTAL FLOOD ADVY FOR AA COUNTY...AND
MONITOR THE REST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ530>533-536>542.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ534-
     543.

&&

SYNOPSIS...BAJ
NEAR TERM...HTS
SHORT TERM...HTS/GMS
LONG TERM...CEM
AVIATION...HTS/BAJ
MARINE...HTS/BAJ
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 31, 1:43 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT SUN AUG 31 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
243 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH THE
MAIN THREATS OF DAMAGING WINDS AND LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH 7PM. THE SMALL
CRAFT ADVISORY CONTINUES THROUGH 10PM FOR THE BAY BETWEEN DRUM
POINT AND SMITH POINT AS WELL AS FOR TANGIER SOUND.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR ANNE ARUNDEL COUNTY FROM
9PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
243 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
THREATS OF DAMAGING WINDS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS AHEAD OF A COLD FRONT MAY BECOME SEVERE ACROSS
PORTIONS OF THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HTS

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 31, 5:13 PM EST
Where
Montgomery County, 1.06 mi SE of Woodhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.988, -77.118

There were wires down at the 7800 Block of Radnor Road.

Thunderstorm Wind, Montgomery

When
August 31, 5:13 PM EST
Where
Montgomery County, 1.05 mi SE of Woodhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.988, -77.118

There were wires down on Wilson Lane and Radnor Road.

Thunderstorm Wind, Montgomery

When
August 31, 5:20 PM EST
Where
Montgomery County, 0.91 mi S of Parkwood
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Broadcast Media
Coordinates
39.007, -77.077

There was a tree down on the ramp from I-495 outer loop to Connecticut Ave.

Thunderstorm Wind, Montgomery

When
August 31, 5:45 PM EST
Where
Montgomery County, 0.5 mi NW of Woodhaven
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.004, -77.137

There was a large tree branch onto power lines at 9000 Burning Tree Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540149, 540150, 540151, 540152.